MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MONOPOLAR CAUTERY

INTUITIVE SURGICAL, INC ENDOWRIST; MONOPOLAR CAUTERY
Model Number 420142-09
Medical Device Problem Codes Thermal Decomposition of Device (1071); Arcing (2583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An intuitive surgical, inc.(isi) has requested the monopolar cautery instrument involved with this complaint be returned but it has not been received yet.Therefore, the root cause of the alleged customer reported failure mode has not been determined.A follow-up mdr will be submitted upon completion of the failure analysis evaluation and if additional information is received.Isi has received the images of the alleged monopolar cautery instrument.The review of the provided image is conducted by the regulatory post market surveillance specialist (rpms) and found that the monopolar cautery instrument tip has burn marks.The root cause of the failure mode cannot be confirmed without the returned device.A review of the instrument logs for the monopolar cautery (part number 420142-09/lot number t10190325 502) associated with this event has been performed.Per the review, the monopolar cautery instrument was last used in a procedure on (b)(6) 2022 on system (b)(4).The alleged instrument had 12 uses remaining after the last procedural use.This complaint is reportable malfunction event due to the following: it was alleged that the monopolar cautery instrument had burn marks.The allegation could be related to the potential for electrical discharge at a location other than intended.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted partial nephrectomy surgical procedure, the tip of the monopolar cautery instrument was found to have burn signs.The monopolar cautery spatula instrument and the tip of the monopolar cautery instrument were both slightly burnt.The procedure was completed with no reported injury.The monopolar cautery instrument with the 5 mm cautery hook tip or 5 mm cautery spatula tip is intended to be used with the da vinci sp system for manipulating and dissecting tissue and coagulating and transecting tissue using monopolar electrosurgical energy.The instrument is designed to provide energy from the designated location on the instrument (the tip) to the planned anatomical location when used as intended.The energy is activated by pressing the designated pedal on the surgeon side console (ssc).Isi followed up with the initial reporter and obtained the following additional information on 28-july-2022: the monopolar cautery instrument was inspected prior to use and had no damage.The arcing was observed during procedure and the instrument was found to have burn signs.The cannula was inspected prior to use with a pin gauge.The issue was occurred while dissecting the tissue.Monopolar cut energy was activated when arcing occurred and the monopolar cord was not connected to a bipolar instrument.The forcetriad generator was used with the setting of 20 for cut and coag.The maryland bipolar forceps instrument was used when arcing event occurred and there was no issue with this instrument.The instrument tips did not collide with any other instrument or tool during procedure.The instrument tip(s) were in between in contact with tissue when the event occurred.There was no patient injury and the patient has not returned to the hospital due to post-surgical complications as a result of the arcing event.The monopolar cautery instrument jaws were not immersed in liquid or contaminated by carbonized tissue (bio debris) prior to activating the instrument.There was no grounding location for the arcing, as it could be seen while in air.No tissue was involved in the arcing therefore there was no discoloration of the tissue observed.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the monopolar cautery instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation replicated/confirmed the customer reported complaint.Fa found the primary failure of tube extension thermal damage be related to the customer reported complaint.The tube extension was found to have thermal damage at the tip.The root cause is attributed mishandling/misuse.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MONOPOLAR CAUTERY
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15254910
Report Number2955842-2022-13515
Device Sequence Number6687706
Product Code NAY
UDI-Device Identifier00886874111406
UDI-Public(01)00886874111406(10)T10190325
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420142-09
Device Catalogue Number420142
Device Lot NumberT10190325 502
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/19/2022
Supplement Date Received by Manufacturer08/19/2022
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date09/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown
Patient EthnicityNon Hispanic
Patient RaceAsian